Virginia, 2005

Hail and Damaging Winds in Virginia, July 28, 2005

July 28, 2005 · NWS RNK · 13 events in 5 counties and zones

Severe thunderstorms, some with distinct bowing line segments, moved across the region. Trees being downed were common with these storms with estimated wind gusts in most cases in the 60 to70 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms, some with distinct bowing line segments, moved across the region. Trees being downed were common with these storms with estimated wind gusts in most cases in the 60 to70 mph range. Also, large hail was also common, ranging from penny to golf ball size.The most notable area of damage occurred in roughly a 4 mile long west to east broken swath in Rockbridge County south of Collierstown. In this region a series of small microbursts resulted in trees being felled or snapped off along with some roof damage. There was a report of a shed being shifted off its foundation, and wind driven half dollar size hail broke windows. The NWS survey of this damage put estimates on the wind speed in most locations around 60 to 75 mph range with a few spots in the 90 to 100 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 12:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 28, 12:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT THU JUL 28 2005

.AVIATION...
DEEP MOISTURE AND INSTABILITY WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS AROUND THE REGION THIS AFTN AND OVERNIGHT.
OCCASIONAL MVFR CIGS AND VSBYS OUTSIDE OF SHOWERS LIKELY BUT
MAINLY AT BLF AND LWB. WITH EAST TO SOUTHEAST FLOW SETTING UP AND
PERSISTING THRU TMRW WILL BE BRINGING CIGS DOWN TO IFR LATE TNGT
AND THRU MOST OF THE MORNING TMRW. SLOW RECOVERY TMRW AND PROBABLY
ONLY TO MVFR.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1019 AM EDT THU JUL 28 2005)

SHORT TERM (REST OF TODAY)...
CLOUDINESS AND RAIN HELPING TO KEEP STABILITY UP ACROSS MUCH OF THE
AREA THIS MORNING...ESP SW. THIS MAY HELP TO KEEP TSTMS UNDER THE
SVR CRITERIA THIS AFTN. BUT WILL STILL CARRY HIGH PROBABILIT OF
PCPN THRU THE DAY IN THE SOUTHERN 2/3RDS OF THE FCST AREA. BEST
TSTMS MAY FOCUS FURTHER TO OUR SOUTHEAST WHERE SUN IS OUT IN
FORCE. INTERESTING MARINE LAYER DROPPING DOWN INTO EASTERN NC MAY
SNEAK INTO FAR SE PORTIONS OF THE FA AND KEEP CLOUDY SKIES THERE
THRU A GD PART OF THE AFTN.

PREVIOUS DISCUSSION...
(ISSUED 636 AM EDT THU JUL 28 2005)

AVIATION...

MVFR/IFR CONDITIONS AT BLF/LWB WILL SLOWLY IMPROVE THIS MORNING AS
FOG LIFTS BUT EXPECT WITH MORE SHRA APPROACHING THAT OVERALL MVFR
FLAVOR WILL HOLD INTO AFTERNOON. ELSEWHERE...VFR SHOULD PREVAIL
WITH LOWERING CONDITIONS TO MVFR LEVELS IN AND AROUND MORE
CONVECTION ALONG OLD FRONT BY AFTERNOON. THUS WILL INCLUDE
VICINITY MENTION MIDDAY MOST SITES WITH PREVAILING SHRA MID/LATE
AFTERNOON. SHRA MAY LINGER A WHILE THIS EVENING BEFORE GIVING WAY
TO MORE FOG/LOW CLOUDS OVERNIGHT. EXPECT WILL SEE SHOWERS HANG ON
OVER THE SE LONGER TONIGHT BUT TOO ISOLATED TO INCLUDE MENTION ATTM.

PREVIOUS DISCUSSION...
(ISSUED 255 AM EDT THU JUL 28 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...

PREFRONTAL TROF/CONVECTION FROM EARLIER HAS CRUISED INTO EASTERN NC
ATTM WITH ACTUAL COLD FRONT NOW SLOWLY OOZING THRU THE MOUNTAINS.
EXPECT THIS BOUNDARY TO ALL BUT STOP ALONG THE BLUE RIDGE THIS
MORNING AS SURFACE RIDGE BUILDS OFF TO THE N WHILE UPPER SW FLOW
STARTS TO PARALLEL THE FRONT. NEXT PIECE OF S/W ENERGY ALSO OFF TO
THE SW SHOULD INHIBIT EASTWARD PROGRESS AND PROVIDE FOCUS FOR ADDED
LIFT THIS AFTERNOON. HOWEVER AMOUNT OF COVERAGE IFFY W OF THE BLUE
RIDGE WHERE SOMEWHAT DRIER AIR HAS ADVECTED IN...WHILE BEST CORRIDOR
FOR ADDED STRONG TSRA LOOKS TO BE SOUTHERN ZONES JUST SE OF THE
FRONT IN STRONG SW FLOW ALOFT E OF VORTICITY AXIS. NAM DEPICTS 2K
CAPE NC PIEDMONT UNDER BETTER HEATING THIS AFTERNOON WITH DECENT
DIVERGENCE ALOFT DEVELOPING SOUTHERN BLUE RIDGE ALONG THE FRONT. IF
LOW LEVEL CONVERGENCE DOES PAN OUT STRONGER WITH HEATING THEN LIKELY
SOME HEAVY RAIN SOUTHERN HALF AS WELL SO WILL EXPAND LIKELY POPS TO
ALL BUT THE FAR NW AND NE THIS AFTERNOON. WILL ADDRESS THIS IN HWO
AND ISSUE SPS FOR ISOLATED SVR SE. HIGHS FINALLY COOLER UNDER
LOWERING 85H VALUES AND MORE CLOUDS/SHRA BUT STILL ABOVE MOS WITH 90
POSSIBLE SE.

FORECAST QUITE IFFY TNGT INTO FRIDAY WITH WAVE RIDING UP THE
RESIDUAL FRONT WHILE RIDGING STARTS TO DUMP IN A DEEPENING E/NE FLOW
BY LATE FRIDAY. MODELS REMAIN QUITE WET OVERNGT WITH THE GFS HAVING
FEEDBACK PROBLEMS WITH THE NAM SEEMING MORE REALISTIC IN KICKING
CONVECTION SE INTO EASTERN NC...LEAVING BAND OF WEAKER SHRA FARTHER
W. SINCE ACTIVITY HAS TENDED TO FADE AFTER SUNSET WILL LOWER LIKELY
POPS A BIT AND SHIFT COVERAGE A BIT MORE E. NEXT RIPPLE OF ENERGY
LOOKS TO GLIDE UP FROM THE S FRIDAY BUT MUCH LESS INSTABILITY IN
MORE NE FLOW REGIME AS FRONT BOWS TO ALONG THE VA/NC BORDER. WEAK
OVERRUNNING SUPPORTS MORE CLOUDS ESPCLY S AND LOW LIKELYS ALONG/S OF
HIWAY 460 FOR THE MOST PART...AND LOW CHANCES TO DRY FAR NW.
OTHERWISE PLAN TO CUT LOWS A NOTCH OVERNIGHT AND GO CLOSE TO COOLER
MET MOS FRIDAY PER CLOUDS/ONSHORE FLOW.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

MAIN QUESTIONS THRU THE PERIOD WITH WHERE REMNANT FRONT WILL BE
LOCATED AND HOW FAR S WILL RIDGING TO THE N PUSH DEEP MOISTURE. NEW
GFS CONTG TO TREND DRIER OVER THE WEEKEND IN WAKE OF WEAK OFFSHORE
WAVE FROM FRIDAY AND SOMEWHAT STRONGER SURFACE HIGH AS 5H TROF
SWINGS BY TO THE N. APPEARS MAJORITY OF -SHRA MAY BE CONFINED TO THE
FAR S/SE SAT AS AXIS OF DEEP RH PIVOTS MORE EASTWARD AND THEN EVEN
LOWER CHCS SUNDAY GIVEN PIECE OF RIDGE ABOUT OVERHEAD. THUS WILL
LOWER MOST POPS ACROSS THE AREA DURING THE WEEKEND AND REMOVE ANY
THUNDER MENTION IN STABLE EASTERLY FLOW. SIMILAR TRENDS PREVAIL INTO
EARLY WEEK AS NEXT S/W COULD BUCKLE MOISTURE BACK N BUT IFFY SO BEST
TO STAY WITH LOW END CHANCES AT THIS POINT. TEMPS SLOWLY RECOVERING
FROM RATHER COOL 70ISH WEEKEND HIGHS WITH ALL EXCEPT THE NW BACK
INTO THE 80S BY MIDWEEK.

AVIATION...

STILL EXPECT MID AND UPPER LEVEL CLOUDS THIS MORNING ACROSS THE
ENTIRE FORECAST AREA. MAY SEE SOME ISOLATED SPOTS OF MVFR
VISIBILITIES TOWARDS MORNING. FRONT WILL BE HANGING UP RIGHT AROUND
OUR COUNTY WARNING AREA TODAY...SO WE CAN EXPECT A REPEAT OF
CONVECTION BY THIS AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Jul 28, 2:26 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 AM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-290730-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA
THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

NCZ001-002-018-VAZ015-016-290730-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS BY EARLY THIS AFTERNOON. A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS...HAIL AND LOCALLY
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-
290730-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST
WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL PRODUCE
TORRENTIAL DOWNPOURS ALONG WITH ISOLATED DAMAGING WINDS ESPECIALLY
ALONG AND EASTWARD FROM THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 9:11 AM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 AM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     4 N CHRISTIANSBURG      37.20N 80.40W
07/27/2005                   MONTGOMERY         VA   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES

&&

TW
Local storm report, Jul 28, 9:15 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     8 SE YADKINVILLE        36.05N 80.56W
07/27/2005                   YADKIN             NC   EMERGENCY MNGR

            TREES DOWN IN COURTNEY AREA

&&

TW
Special weather statement, Jul 28, 10:48 AM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 AM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-059-281800-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...STUART...MARTINSVILLE...DANVILLE...SOUTH BOSTON...
KEYSVILLE
1148 AM EDT THU JUL 28 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A STATIONARY FRONT WILL REMAIN ALONG THE BLUE RIDGE THROUGH THIS
AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE LIFTING NORTHEAST ALONG
THE BOUNDARY WILL COMBINE WITH HEATING TO PRODUCE SHOWERS AND
THUNDERSTORMS BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED LARGE
HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE
EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER
TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE
UNSTABLE.

IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH
RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT
PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHERN
VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.
Special weather statement, Jul 28, 1:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT THU JUL 28 2005

NCZ001>006-018>020-VAZ007-009>013-015-016-032-043-044-058-059-
WVZ042-282100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-
PATRICK-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
INDEPENDENCE...GALAX...STUART...MARTINSVILLE...DANVILLE...
SOUTH BOSTON...KEYSVILLE...BLUEFIELD
246 PM EDT THU JUL 28 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

AN UPPER LEVEL DISTURBANCE LIFTING NORTHEAST INTO THE SOUTHERN
APPALACHIANS WILL COMBINE WITH HEATING TO PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS THROUGH THE AFTERNOON. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED
LARGE HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE
EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER
TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE
UNSTABLE.

IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH
RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT
PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWESTERN
VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.
Local storm report, Jul 28, 1:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BLUEFIELD               37.27N 81.22W
07/28/2005  0.88 INCH        MERCER             WV   TRAINED SPOTTER

            ON THE EAST SIDE OF TOWN.

&&

WPERRY

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Bland

When
July 28, 2:00 PM EST to 2:15 PM EST
Where
Bland County, Rocky Gap
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -81.100

Thunderstorm Wind, Bland

When
July 28, 2:10 PM EST
Where
Bland County, Rocky Gap
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.233, -81.100

Hail, Alleghany

When
July 28, 2:56 PM EST
Where
Alleghany County, 6 mi E of Covington City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -79.867

Hail, Alleghany

When
July 28, 3:07 PM EST
Where
Alleghany County, 6 mi E of Covington City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -79.867

Thunderstorm Wind, Rockbridge

When
July 28, 3:20 PM EST to 3:30 PM EST
Where
Rockbridge County, 2 mi SW of Collierstown
Measured
87 kt (100 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
37.750, -79.617

Hail, Rockbridge

When
July 28, 3:25 PM EST
Where
Rockbridge County, Collierstown
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.767, -79.583

Thunderstorm Wind, Rockbridge

When
July 28, 3:25 PM EST
Where
Rockbridge County, Collierstown
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.767, -79.583

Thunderstorm Wind, Rockbridge

When
July 28, 3:40 PM EST
Where
Rockbridge County, 2 mi SW of Lexington City
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
37.770, -79.483

Thunderstorm Wind, Rockbridge

When
July 28, 3:40 PM EST
Where
Rockbridge County, 3 mi W of Buena Vista City
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -79.417

Thunderstorm Wind, Rockbridge

When
July 28, 3:50 PM EST
Where
Rockbridge County, 1 mi W of Buena Vista City
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -79.383

Thunderstorm Wind, Smyth

When
July 28, 5:00 PM EST
Where
Smyth County, Chilhowie
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -81.667

Thunderstorm Wind, Smyth

When
July 28, 5:21 PM EST
Where
Smyth County, 5 mi E of Atkins
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -81.333

Thunderstorm Wind, Pittsylvania

When
July 28, 9:40 PM EST
Where
Pittsylvania County, 6 mi NW of Danville Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.650, -79.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467503, 5467504, 5467505, 5467506, 5467507, 5467509, 5467510, 5467508, 5467511, 5467512, 5467550, 5467551, 5467552.